Alert archive / Iowa / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 387, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 18, 2004, 5:39 PM CDT for Lucas County, Iowa. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 18, 2004, 5:39 PM CDT (22:39 UTC)
- Expired
- Aug 18, 2004, 6:30 PM CDT
- In force
- 51 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Lucas County, IA
The radar
The Des Moines radar (KDMX), 81 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.7 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 1075 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 182239 SVRDMX IAC117-182330- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 537 PM CDT WED AUG 18 2004 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LUCAS COUNTY IN SOUTH CENTRAL IOWA * UNTIL 630 PM CDT * AT 536 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE LEADING EDGE OF A LINE OF SEVERE THUNDERSTORMS OVER RUSSELL...OR ABOUT 42 MILES WEST OF OTTUMWA...MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE... BETWEEN WILLIAMSON AND RUSSELL NOW. HAIL UP TO THE SIZE OF NICKELS IS LIKELY IN THE WARNED AREA. VERY STRONG WINDS UP TO 60 MPH ARE LIKELY IN THE WARNED AREA. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT WEDNESDAY EVENING FOR SOUTHERN IOWA. A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING FOR NORTHEAST IOWA. LAT...LON 4115 9355 4091 9355 4091 9310 4116 9311 $$ SMALL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 3:15 PM CDT, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 18, 3:15 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 315 PM CDT WED AUG 18 2004 .DISCUSSION... STG CDFNT ENTERING IA ATTM WL SWEEP ACRS STATET THIS EVE. RAIN COOLED COOL POOL OVR CNTRL IA WL DEMARK THE SVR POT ARAS. ONE AREA IS OVR THE FAR N AND NERN ZNS THAT HAD A CHC TO WRM UP. THE OTR OVR THE S ALNG SFC OUTFLOW BNDRY. RICH AIR TO THE S OF THE BNDRY WITH DPS IN THE LO 70S. BEST CHC WL BE THE SRN AREA. NSW FOR THU, BUT WL SEE A ROUND OF PCPN IN DEF ZN THU NGT INTO FRI MRNG. TROWL CLEARLY SHWS THE S HLF OF IA GETTING ON ON THIS. COOLER THAN NORM WX THRU FCST WITH WRMG TREND SETTING UP ERY NXT WK. CLDS WL BE A FACTOR AND FOR THAT REASON KEPT TEMPS A FEW DEG BLO NORM YET. ALSO KEPT PERIODIC PCPN CHCS IN AND XPCT MSTLY NOCTURNAL TSRA. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE &&
Hazardous weather outlook, Aug 18, 3:57 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 357 PM CDT WED AUG 18 2004 CORRECTED TEXT GROUPING FOR CENTRAL AND SOUTHERN IOWA IAZ004>007-015>017-191100- CERRO GORDO-EMMET-HANCOCK-KOSSUTH-PALO ALTO-WINNEBAGO-WORTH- 357 PM CDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA... NORTH OF U.S. HIGHWAY 20. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL MOVE SOUTH OUT OF MINNESOTA INTO NORTHERN IOWA THIS AFTERNOON. ISOLATED SEVERE STORMS ARE POSSIBLE...WITH THE MAIN THREATS LARGE HAIL UP TO QUARTER SIZE...AND STRAIGHT LINE WINDS AROUND 60 MPH. THE MOST FAVORED TIME FOR ANY SEVERE STORMS IS BETWEEN 2 AND 5 PM. THUNDERSTORMS WILL PUSH SOUTH OF THE AREA BY EARLY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT CHANCE FOR THUNDERSTORMS AND POSSIBLE SEVERE WEATHER WILL OCCUR LATE SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE TODAY MAINLY BETWEEN 2 AND 5 PM. IAZ070>075-081>086-092>097-191100- ADAIR-ADAMS-APPANOOSE-CASS-CLARKE-DAVIS-DECATUR-LUCAS-MADISON- MAHASKA-MARION-MONROE-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 357 PM CDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN IOWA... SOUTH OF INTERSTATE 80. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO SOUTHERN IOWA LATE THIS AFTERNOON. THERE IS A CHANCE OF SEVERE STORMS...WITH THE MAIN THREATS LARGE HAIL UP TO GOLFBALL SIZE...AND STRAIGHT LINE WINDS OVER 60 MPH. THE MOST FAVORED TIME FOR ANY SEVERE WEATHER IS BETWEEN 5 AND 10 PM. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT CHANCE FOR THUNDERSTORMS AND POTENTIAL SEVERE WEATHER WILL BE EARLY NEXT MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED MAINLY FROM 5 TO 10 PM TODAY. IAZ023>028-033>039-044>050-057>062-191100- AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CRAWFORD- DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN-HUMBOLDT- JASPER-MARSHALL-POCAHONTAS-POLK-POWESHIEK-SAC-STORY-TAMA-WEBSTER- WRIGHT- 357 PM CDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MID IOWA...SOUTH OF U.S. HIGHWAY 20 AND NORTH OF INTERSTATE 80. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP AND MOVE INTO CENTRAL IOWA LATER THIS AFTERNOON. THERE IS A SMALL CHANCE OF ISOLATED SEVERE STORMS...WITH THE MAIN THREATS LARGE HAIL UP TO QUARTER SIZE...AND STRAIGHT LINE WINDS AROUND 60 MPH. THE MOST FAVORED TIME FOR ANY SEVERE WEATHER IS BETWEEN 4 AND 8 PM. THUNDERSTORMS WILL PUSH SOUTH OF THE AREA BY LATE EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE NEXT CHANCE FOR THUNDERSTORMS AND POTENTIAL SEVERE WEATHER WILL BE EARLY NEXT MONDAY. .SPOTTER INFORMATION STATEMENT... THERE IS A SMALL CHANCE OF SPOTTER ACTIVATION FROM 4 TO 8 PM TODAY. KINNEY
In the hours before
Special weather statement, Aug 18, 4:55 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 455 PM CDT WED AUG 18 2004 IAZ083>086-092>097-190400- SEVERE THUNDERSTORM WATCH #760 REMAINS IN EFFECT UNTIL 1100 PM CDT FOR THE COUNTIES OF... APPANOOSE CLARKE DAVIS DECATUR LUCAS MONROE RINGGOLD TAYLOR WAPELLO WAYNE COGIL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 5:03 PM CDT | Severe Thunderstorm Warning | DMX | Clarke, Decatur | 42 min |
| Aug 18, 6:06 PM CDT | Severe Thunderstorm Warning | DMX | Monroe | 39 min |
| Aug 18, 6:14 PM CDT | Severe Thunderstorm Warning | DMX | Davis, Wapello | 46 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.